Benadryl, comment

It is a tragedy when a child is injured or killed secondary to a pharmaceutical drug. Children are given prescription and OTC medications too often. There are many herbal and homeopathic remedies available to treat everyday complaints. This tragedy not only impacted the mother of the child, but the siblings as well. In the instance presented here, perhaps the natural herb valerian would have been a safer choice over benadryl.

Original Post:
December 1, 2008
Benadryl, comment
I agree that Benadryl, an antihistamine often used for its sedation effect in adults, can cause paradoxical central nervous stimulation in children with effects ranging from excitation to seizures and death. Many young parents have used Benadryl to give their children to calm them down when they travel. I was working the emergency room one night when a mother with 3 small children came running into the emergency room with her youngest who was 12 months old. She said they were traveling to Iowa and she stopped at a road side park to change the baby’s diaper. She started screaming her baby was cold and not breathing. She tried to do CPR and drive at the same time. She did not have a cell phone and no other cars were at the park. We assessed the baby and did a tox screen which also showed nothing. I asked the mother if she ever gave her kids any over the counter medicine for colds or coughs. She said sometimes. The 6 year old sister said, “mommy gave us some pink medicine”. The mother then told us she gave them Benadryl liquid. We tried to revive the baby, but after 45 minutes of CPR she died. The death was ruled accidental and no charges were made. But I am sure the mother was emotionally blaming herself for what she did and will have to live with that the rest of her life. I think there needs to be an education program for parents that over-the-counter medications can be lethal at any age.

Original Post:
November 21, 2008
Benadryl, comment
How do we combat the abuse of drugs that are unable to be detected through any toxicology tests? The fact remains that people, especially young teenagers, will try almost anything to attempt to get high. It becomes almost impossible for law enforcement to prevent such actions and therefore lies solely on the parents. It is definitely time to be involved in the lives of your kids and know what they are doing.

Original Post: November 12, 2008 Benadryl, comment I have a response for the blog entry from November 10, 2008 entitled Benadryl. In the emergency department I work in we had an adolescent arrive in a psychotic state. He was hallucinating, was manic, combative and then would calm down and become very docile. He was slightly tachycardic and at times tachapneic and his blood pressure wavered between normo to slightly hypertensive. He didn’t have a diagnosed mental disorder. Our toxicology screens all came back negative and so we were getting ready to transfer him to an inpatient mental hospital when one of his relatives came in with Benadryl wrappers and opened capsules of Benadryl found in his waste basket in his room (they think he may have smoked it on a cigarette or joint). The kid overdosed on Benadryl. Not because he wanted to die, because he wanted to get high. Benadryl doesn’t show up in a tox screen and all his other labs were pretty normal. He ended up going to our ICU for a day and was discharged.

Original Post November 10, 2008 Benadryl, an antihistamine often used for its sedation effect in adults, can cause paradoxical central nervous stimulation in children with effects ranging from excitation to seizures and death. Teenagers have discovered Benadryl, an over-the-counter medication, which is easily obtainable and affordable. The effects of Benadryl produce a “High.” Benadryl in this population is also taken with alcohol and high energy drinks. Parents also give their infants Benadryl to produce sleep and the outcome has been fatal intoxication. I have been made aware of Benadryl and its deadly side effects when a 10-year-old child was told by his mom to take a Benadryl tablet for his allergies. The child unfortunately took an overdose and was placed in the hospital for 2 days to withdraw from medication.

Technorati Tags:
, , , , , ,

About these ads

Tags: , ,

2 Responses to “Benadryl, comment”

  1. Jenette Suk Says:

    Youre so cool! I dont suppose Ive learn something like this before. So nice to find any individual with some original thoughts on this subject. realy thank you for beginning this up. this website is one thing that’s wanted on the web, somebody with slightly originality. useful job for bringing something new to the internet!

  2. Debera Says:

    Practice makes perfect.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Follow

Get every new post delivered to your Inbox.

%d bloggers like this: